Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 59, NWS North Platte, NE

June 4, 20206 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 4, 2020, 7:47 PM CDT for 6 counties in Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 7:47 PM CDT (00:47 UTC)
Expired
Jun 4, 2020, 8:30 PM CDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blaine County, NE, Brown County, NE, Garfield County, NE, Holt County, NE, Loup County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 8:30 PM CDTTSTM WND GST 60Burwell, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 7:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
3729 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

997 
WUUS53 KLBF 050047
SVRLBF
NEC009-017-071-089-115-149-050130-
/O.NEW.KLBF.SV.W.0059.200605T0047Z-200605T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
747 PM CDT Thu Jun 4 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southern Rock County in north central Nebraska...
  Loup County in north central Nebraska...
  Southeastern Brown County in north central Nebraska...
  Western Garfield County in north central Nebraska...
  Southwestern Holt County in north central Nebraska...
  Northeastern Blaine County in north central Nebraska...

* Until 830 PM CDT.

* At 747 PM CDT, a severe thunderstorm was located 12 miles south of
  Rose, or 13 miles east of Brewster, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Burwell, Calamus Reservoir State Recreation Area, Fox Bayou,
  Almeria Meadow State Wildlife Management Area, Virginia Smith Dam,
  Hannamon Bayou Campground, Carson Lake, Homestead Knolls
  Campground, Horseshoe Bend Lake, Nunda Shoal Campground, Deverre,
  Valley View Flat Campground and Almeria.

This includes Highway 183 between mile markers 127 and 152.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9899 4187 9974 4212 9978 4220 9901
      4174 9893
TIME...MOT...LOC 0047Z 270DEG 40KT 4200 9961 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
1 follow-up statement
236 
WWUS53 KLBF 050119
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
819 PM CDT Thu Jun 4 2020

NEC009-017-050129-
/O.CAN.KLBF.SV.W.0059.000000T0000Z-200605T0130Z/
Brown NE-Blaine NE-
819 PM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN AND
NORTHEASTERN BLAINE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Nebraska.

LAT...LON 4185 9965 4214 9961 4220 9901 4174 9893
      4174 9899
TIME...MOT...LOC 0119Z 270DEG 40KT 4200 9913 

$$

NEC071-089-115-149-050130-
/O.CON.KLBF.SV.W.0059.000000T0000Z-200605T0130Z/
Rock NE-Loup NE-Garfield NE-Holt NE-
819 PM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN ROCK...LOUP...WESTERN GARFIELD AND SOUTHWESTERN HOLT
COUNTIES...

At 819 PM CDT, a severe thunderstorm was located 11 miles northeast
of Calamus Reservoir State Recreation Area, or 15 miles north of
Burwell, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Burwell, Calamus Reservoir State Recreation Area, Fox Bayou,
Homestead Knolls Campground, Virginia Smith Dam, Horseshoe Bend Lake,
Hannamon Bayou Campground, Almeria, Nunda Shoal Campground, Deverre,
Valley View Flat Campground and Carson Lake.

This includes Highway 183 between mile markers 127 and 152.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4185 9965 4214 9961 4220 9901 4174 9893
      4174 9899
TIME...MOT...LOC 0119Z 270DEG 40KT 4200 9913 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:55 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 4, 6:55 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
655 PM CDT Thu Jun 4 2020

.SHORT TERM...(This evening through Friday night)
Issued at 329 PM CDT Thu Jun 4 2020

The short range model consensus suggests a severe storm or two will
form off the Black Hills late this afternoon and track into ncntl
Nebraska this evening or later. A stationary front drifting
through nrn Nebraska this afternoon will pool moisture and be an
excellent focus for storm development. The location of the front
this evening could very well dictate the track of the severe
weather.

The NAMnest indicates the storms will move east-southeast at 45 mph
and the HRRR shows a storm motion of 50 mph. The very fast motion
will place the activity in nrn Nebraska between 10 pm and
midnight. Discrete storm development is possible sooner. Winds
aloft are strong with a belt of 50kt winds at 500mb but no low
level jet is shown in the models. This would likely prevent a turn
to the south and keep the storms on an east-southeast course as
shown by the models.

The thunderstorm forecast tonight follows the down-scaled NAM which
tracks a cluster of storms through ncntl Nebraska farther south than
the other models. This forecast is consistent with the latest SPC
storm outlook.

Other isolated strong storms have formed off the Laramie Range
this afternoon and will move into wrn Nebraska. None of these
storms are expected to be severe. Winds aloft are strong relative
to the instability which suggests storms will collapse posing a
strong wind gust hazard.

The thunderstorm forecast Friday and Friday night uses the short
term model blend plus the down-scaled NAM. Wrn and ncntl Nebraska
will be post-frontal Friday and the easterlies should lift moisture
onto the high plains of WY causing storm development off the Laramie
Range. A strong cap and stable air prevents this activity from
moving east into wrn and ncntl Nebraska. A strong low level jet and
warm front develops Friday night. Isolated shower and thunderstorm
chances are in place for this warm front.

.LONG TERM...(Saturday through Thursday)
Issued at 329 PM CDT Thu Jun 4 2020

A powerful storm system will affect wrn and ncntl Nebraska Saturday
through Monday. The models are taking sfc low pressure across wrn
Nebraska and deepening it down to between 984mb and 990mb Sunday
evening. The best chances for severe weather are Saturday across
western Nebraska and Monday across ncntl Nebraska. Sunday's
weather is an interlude to Monday's potential event. Chance POP's
are in place Saturday and Monday.

SPC has already outlooked much of wrn and ncntl Nebraska Saturday
for severe weather. Deep synoptic scale lift from an approaching
upper level trof, strong shear (near 50kts), and MLCAPE around
3000J/KG should easily support supercells across wrn Nebraska late
Saturday. Storm motion will likely be northeast as the upper level
flow is amplified north and south. A similar but less sheared
environment may develop Monday across ncntl Nebraska. The GFS is
giving a flood signal Monday with PWAT north of 1.50 inches and QPF
aligned mostly north and south.

This storm system will send a strong Pacific cold front through the
region Tuesday cooling temperatures and stabilizing the atmosphere
through Thursday. Just isolated thunderstorm chances are in place
during this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 648 PM CDT Thu Jun 4 2020

Scattered thunderstorms are possible across portions of north
central and southwest Nebraska this evening and overnight.
Thunderstorms are expected to move out of the area by early
morning. Winds will switch from the north to the southeast
tomorrow afternoon with VFR conditions.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Gomez
Hazardous weather outlook, Jun 4, 3:11 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
311 PM CDT Thu Jun 4 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-052015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
311 PM CDT Thu Jun 4 2020 /211 PM MDT Thu Jun 4 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A few severe thunderstorms capable of very large hail and damaging
winds are expected across northern Nebraska tonight. The area of
concern is generally along and north of a line from Merriman to
Brownlee to Burwell with the best chance along and north of a line
from Valentine to Ainsworth to O'Neill.

Isolated strong thunderstorms are possible this evening across
western Nebraska. Lightning and wind gusts to 50 mph are the
hazards.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A few severe storms are possible later Saturday as a warm front
lifts north through the area. Warm temperatures aloft may keep
storms from forming and later forecasts will refine the Saturday
potential.

A cold front will move slowly southeast across the area Monday. A
few severe thunderstorms could develop along the front Monday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather would be appreciated tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 4, 6:50 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
650 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     8 NW BROWNLEE           42.37N 100.74W
06/04/2020  E60 MPH          CHERRY             NE   PUBLIC

            4 TO 6 INCH DIAMETER BRANCHES DOWN ALSO.

&&

CBROWN
Local storm report, Jun 4, 7:04 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
704 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     5 S NORTH PLATTE        41.06N 100.77W
06/04/2020                   LINCOLN            NE   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED A SEMI ROLLOVER CAUSED BY
            WIND. SEMI WAS EMPTY AT TIME OF ROLLOVER.

&&

CBROWN
Special weather statement, Jun 4, 7:04 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
704 PM CDT Thu Jun 4 2020

NEZ025>027-050045-
Loup NE-Thomas NE-Blaine NE-
704 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUP...BLAINE AND
SOUTHEASTERN THOMAS COUNTIES UNTIL 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm over
Halsey, or 18 miles west of Brewster, moving east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Brewster, Dunning, Halsey, Milburn Diversion Dam State Wildlife
Management Area, Almeria Meadow State Wildlife Management Area and
Almeria.

This includes Highway 2 between mile markers 223 and 244.

LAT...LON 4176 10038 4198 10036 4200 9952 4175 9953
TIME...MOT...LOC 0004Z 268DEG 33KT 4188 10022

Snively
Special weather statement, Jun 4, 7:15 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
715 PM CDT Thu Jun 4 2020

NEZ025-035>038-057-059-050045-
Arthur-Custer-McPherson-Thomas-Lincoln-Keith-Logan-
715 PM CDT Thu Jun 4 2020

...STRONG WINDS WILL AFFECT SOUTHEASTERN ARTHUR... EASTERN
KEITH...NORTHERN LINCOLN...LOGAN...MCPHERSON...WEST CENTRAL CUSTER
AND SOUTHEASTERN THOMAS COUNTIES...

At 714 PM CDT/614 PM MDT/, radar indicated rain showers were located
along extending from near Dunning to near Keystone. Movement was
southeast at 45 mph.

Wind gusts up to 50 mph are possible with these showers.

Locations impacted include...
Stapleton, Tryon, Sutherland, Hershey, Arnold, Paxton, Gandy, Sarben,
Ringgold, Sutherland Reservoir State Recreation Area, Logan, Highway
83 crossing The Dismal River, Coker, O'Fallons, Nevens, Shanklin
Bluff, Tarboz Lake, Big Bald Hill, Pleasant Hill and Bucktail Lake.

This includes the following highways...
 Highway 92 between mile markers 186 and 264.
 Highway 97 between mile markers 1 and 39.
 Interstate 80 in Nebraska between mile markers 144 and 165.
 Highway 83 between mile markers 91 and 137.

LAT...LON 4147 9992 4102 10134 4144 10160 4187 10044
TIME...MOT...LOC 0014Z 323DEG 41KT 4168 10015 4128 10145

Snively
Local storm report, Jun 4, 7:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     3 S NORTH PLATTE        41.09N 100.77W
06/04/2020                   LINCOLN            NE   NWS EMPLOYEE

            SEVERAL LARGE TREES DOWN. TIME ESTIMATED FROM RADAR.

&&

CBROWN
Special weather statement, Jun 4, 7:38 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
738 PM CDT Thu Jun 4 2020

NEZ038-050115-
Custer NE-
738 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
815 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eddyville, or 20 miles south of Broken Bow, moving east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Ansley, Mason City, Buckeye, Block Hill Basin, Pressey State Wildlife
Management Area, Burr Oak, Gavin Siding, Intersection of Highway 183
and Cumro Road and Cumro.

This includes the following highways...
 Highway 183 between mile markers 73 and 89.
 Highway 2 between mile markers 295 and 307.
 Highway 92 between mile markers 300 and 308.

LAT...LON 4104 9941 4105 9969 4122 9972 4132 9920
      4105 9921
TIME...MOT...LOC 0037Z 266DEG 31KT 4110 9959

Gomez

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:04 PM CDTSpecial Weather StatementLBFBlaine41 min
Jun 4, 7:12 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas48 min
Jun 4, 7:15 PM CDTSpecial Weather StatementLBFLogan30 min
Jun 4, 7:19 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup41 min
Jun 4, 7:38 PM CDTSpecial Weather StatementLBFCuster37 min
Jun 4, 7:54 PM CDTSpecial Weather StatementLBFCuster36 min
Jun 4, 8:02 PM CDTSpecial Weather StatementLBFLoup43 min
Jun 4, 8:16 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup44 min
Jun 4, 8:28 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock, Wheeler47 min
Jun 4, 9:07 PM CDTSpecial Weather StatementLBFWheeler38 min
Jun 4, 10:28 PM CDTSevere Thunderstorm WarningLBFCherry47 min
Jun 4, 10:48 PM CDTSevere Thunderstorm WarningLBFCherry42 min
Jun 4, 11:27 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha33 min
Jun 4, 11:56 PM CDTSpecial Weather StatementLBFKeya Paha34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.